Empowering People Hurt by Big Businesses

Local (415) 319-8833
Toll Free (855) 534-0061

ANTIPSYCHOTIC DRUG COULD CAUSE FATAL SKIN REACTIONS

ANTIPSYCHOTIC DRUG COULD CAUSE FATAL SKIN REACTIONS

The FDA recently issued a safety warning about a serious condition associated with the use of the antipsychotic drug ziprasidone. Also marketed under the brand name Geodon, this drug is used to treat schizophrenia and bipolar disorder. The FDA warning cautions that taking ziprasidone could cause "a rare but serious skin reaction" known as DRESS. The condition could "start as a rash that can spread to all parts of the body." It can lead to "fever, swollen lymph nodes, and inflammation of organs such as the liver, kidney, lungs, heart, or pancreas", as well as elevated white blood cells. Furthermore, DRESS can be fatal.

The FDA has required an update to the drug labels for all formulations of Geodon that adds a warning about DRESS. The FDA has also urged health care professionals to "immediately stop treatment with ziprasidone if DRESS is suspected."

Sources:

FDA,

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm426624.htm

http://www.fda.gov/downloads/Drugs/DrugSafety/UCM426415.pdf

Categories